Sutent treatment for Kidney Cancer

Highlighted
New Contributor

Sutent treatment for Kidney Cancer

Hi All, I am new to this forum.  My husband was diagnosed a few months ago with inoperable Kidney Cancer which has spread to his Renal and both Lungs.

He was started on 50mg Stutent immediately and has been taking the drug for 4 months now.

The side effects in the forth month were so severe that there was very little quality of life.

The dose has now been reduced for the next cycle.  My husband has gone from being an active healthy person to having a morning, afternoon and early to bed person and lost over 12kg in weight.

I am trying to stay positive but there is no quality of life at present for either of us and I am struggling with the weight of being everthing to everyone.

Is anyone else in the community using this drug and managing the side effects?

Help Please, BrisbaneLass

Reply
0 Kudos
4 REPLIES
Occasional Contributor

Re: Sutent treatment for Kidney Cancer

Hi BrisbaneLass,  I started on Sutent as well.  It is a horrible drug, but it’s not the only one out there for kidney cancer.  I would advise to stay on it as long as possible, but there are options on how to take the drug.  Not only can you reduce the dose, but you should be able to vary how it’s taken as well, like 1 week on 1 week off.  Speak to his oncologist about it.  With me, I got to the point that every time I rolled over in bed, I would vomit & have a nose bleed.  Living like that is unsustainable - you need quality of life as well as quantity.  If the drug is really too much for him to tolerate, even on a lower dose, then maybe it’s time to switch to a different drug. Try to keep him as active as possible.  I know how hard that is, especially when you just feel so drained of energy, but it is very important, even if it is a short stroll around the block or just up the road a bit. If the diarrhoea is bad, try not to have too much fibre.  Eat small meals often, and drink plenty of water throughout the day, but only in small sips. If his hands and feet are getting painful, use plenty of moisturiser on them.  I found that Urederm works really well for me.  Although you can use any cream that has at least 10% Urea. That amount of weight loss over 4 months is quite bad.  If he’s vomiting a lot, he should try to have a banana or two to increase his potassium levels a bit.  Perhaps he should see a dietitian as they can help with food supplements.  There are also anti-nausea medications he might be able to try. Don't forget to look after yourself!  That is very important.  Find someone you can download to because you will be better off for it.  Please feel free to contact me at any time through this forum, and I will help you as much as I can.  My husband sees someone every month, just to chat and talk about what’s happening with me/us.  Try to take some time out for yourself too.  Get pampered every so often. I hope this helps you in some way.   All the best Sonia
Reply
0 Kudos
New Contributor

Re: Sutent treatment for Kidney Cancer

Hi Sonia

Thanks for your response, I found several message boards for other countries but none for Australia until I went into the Online community forum I am so pleased I found the forum.

I am pushing "water" as much as possible as my husband has never been one to drink much water but he got blood in the urine a few days ago and I think it worried him so much that he is now drinking water.  I feed him frequently in the good days but the bad days he just has a piece of raisin toast and nothing more which is not good.  How long did you perserve with Sutent before moving on to another drug?  You say to stay as long as possible, was it the most effective drug for you as well?

I am seeing a councillor at the moment onece a month as I was so angry all the time about the cancer, the changes in our lives.  We are working through the anger issues.  We used to enjoy things together such holidays, dancing, walking the dogs has all stopped now.  Are you able to live a relatively normal life on the drug that you are taking now and how long have you been on this journey?

thanks BrisbaneLass

Reply
0 Kudos
Occasional Contributor

Re: Sutent treatment for Kidney Cancer

It sounds like you are doing all the right things, persevere with that. I was on Sutent for nearly 2 years, with a couple of months break due to an injury I received.  I also reduced the dose to 35mg.  Eventually though, it got too much.  I was diagnosed 5 years ago in August 2012.  I am one of the lucky ones to have made it this far.  So far Sutent has been the most effective drug I've been on.  I was on Votrient (Pazopanib) after the Sutent only for 8 months before it lost effectiveness.  Then came Affinitor (Everolimus) which I was on for 14 months & I found that it was no longer working either.  At that time I had about 30 small deposits throughout my body.  I am now on Inlyta (Axitinib) and have been on that one since October last year.  It really hit the spots hard and they mostly all have shrunk away.  So far, so good, though I will be having more scans next month to see if it's still working, as I have recently had to reduce the dose of it as well. I have been lucky because with all the deposits I have, my kidneys have been the only major organs affected.  I had the right one removed soon after diagnosis, then started on the Sutent.  Age has also been on my side as I was only 48 when diagnosed.  To look at me you would not think I am ill at all.  I do get very fatigued though, and that has been a constant issue throughout my treatment.  I have lost weight and a lot of strength, but I do still get out and about with my husband - sometimes in a wheelchair because I don't have the strength to walk very far. I hope your husband's condition improves soon with the reduction in dose.  It can make a world of difference. Maybe then you will be able to get back to doing some of the activities you both used to enjoy together. Sonia
Reply
0 Kudos
New Contributor

Re: Sutent treatment for Kidney Cancer

Hi Sonia

It has been a horrid two weeks but is settling down a bit now so I thought I would post while I had a minute.

Noel has been in pain when ever he slept or rolled over on his left side it would wake him.  It got so bad that our local doctor sent him for more xrays and found that his lung was full of fluid so off to the hospital to have his lung drained and then it collapsed so it has been a challenging couple of weeks with the hospital and then getting the lung to gradually stay inflated.

 

The Oncologist is not sure whay the lung filled with fluid but said that the fluid was not cancer related but seemed to be from an irritation.  We are not sure what that means but now have to watch in caes this happens again.

 

Noel also has blood in the urnine again which is a worry - as you said Sutent is brutal.  it is so difficult to watch Noel lose more weight and getting weaker, his energy level is really low.

 

I hope we can have a couple of good weeks in the next month but he spent the "two off sutent weeks" in hospital so that is not a good sign.

 

I hope you are doing ok and getting out and about.  It is hard to believe you have been living with this for over 5 years, it is only just over 4 months for us and is already a struggle.

thanks Brisbane Lass 

Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm or
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.